HEP C treatment and symptoms
May 11, 2001
I became infected with hep c in 1988 after being given blood during a sinus operation. At that time there was not a test for the virus in the blood supply. In 1992 after repeat visits to the doctor for a varitey of symptoms I was told I had Hep C and there was no real treatment for the virus. I was told not to worry, as the damage to the liver is slow in progression and symptonless. As for the periododic complaints of joint pain, severe fatigue, depression, cold and flu and several other problems, I was told I should seek a mental health professional. In 1994 I was told about a treatment using interferon that showed promiss in a small number of patients. After treating with the medication for 3 months, I was told that I was a non responder and no futher treatment for the virus was available. I became ill last year with severe pain in my joints, a pounding pain in the liver region and extreme fatigue and mild depression. I was referred to a liver specialist and was given a biopsy. The biopsy showed mild to moderate fibroses and they found fatty substances referred to as sists. A treatment period of interferion and ribavirin was needed. After 3 months on the medication the doctor said the virus is being erraticated. The problem I'm having is the side effects from the treatment are so severe that I'm unable to work. I know that after the inital few months of treatment the side effects are suppose to reduce and a life can be continued. As I have been through so much with this virus and told so many different things, its hard for me to express myself to the doctors as to the discomforts I'm going through. After all, 10 years ago I was told this is all in my mind, and now during the treatment everything is due to the Hep C. Is a common side effect of the treatment a shortness of breath and occasionally bringing up green flem? When I try to take a brisk walk or perform normal household tasks I find myself panting as if I just ran a race. Another problem I'm having is rectal bleeding. I have daily bowel movements which are painful. I have been using preperation H which seems just to reduce the burning slightly. I'm concerned that these two problems are causing counter productive affects to my overall state of health and maybe be contributing to the fatigue and pains I'm in. I'm a non-smoker, use NO drugs or boose ,with a wife and two children I take the hep c treatment and Ultram for pain. I also take a sleeping pill at night. I need to consider taking medication for depression and I dont know what meds if any are used for the rectal bleeding and shortness of breath. How many different meds can be administered during this treatment with out becoming counter productive to the over all health of the patient.Thank you for bearing with this long description of the illness, But As I read the other posting I find that many of the requests may not give enough information for your evaluation.
Response from Dr. Rodriguez-Torres
You have stated your problem very clearly;thank you.It is true all you have said about the side effects of interferon treatment.Many patients will need supportive treatment to tolerate it.I frequently use antidepresants, with no problems.Remember that depression is a chemical derrangement in the brain conductors, and is almost always aggravated by the INF.Many patients may need analgesics and ocass. even antinflamatories.You need to be followed closely for anemia and neutropenia, that can be severe.Finally, you cannot assume that all your symtoms are related to the treatment.For example, rectal bleeding and anal pain is a different problem,that should be evaluated. Some patients draw benefits of support groups. If you are responding,all the effort should be to help you tolerate the treatment. Finally, if your doctor is not helping you enough ,sometimes you need to consider other opinion;I say this because I have seen many physicians, that do not like or want to manage HCV patients.Good luck!!!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.